Article

Epinephrine requirement based on the reported ingested dose in chloroquine poisoning: usefulness and limitations of dose-effect modelling.

Clinical Toxicology (Impact Factor: 2.59). 03/2011; 49(3):193-4. DOI: 10.3109/15563650.2011.563746
Source: PubMed
0 Bookmarks
 · 
56 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: No therapy has been proved to be effective for patients with severe chloroquine poisoning, which is usually fatal. In a retrospective study of 51 cases, we found that ingestion of more than 5 g of chloroquine was an accurate predictor of a fatal outcome, and therefore chose this dose as the criterion for severe chloroquine poisoning. We selected as a control group 11 consecutive patients who had ingested more than 5 g of chloroquine between July 1983 and December 1985. We then undertook a prospective study to determine whether a better outcome could be obtained with immediate mechanical ventilation and the administration of diazepam and epinephrine. Eleven consecutive patients who ingested more than 5 g of chloroquine in 1986 received this combination therapy. Ten of these patients survived, whereas only one control had survived (P = 0.0003). There was no significant difference between the combination-therapy and control groups in age (29 +/- 3 vs. 27 +/- 2 years), amount of chloroquine ingested (7.5 +/- 0.5 vs. 8.5 +/- 0.8 g), systolic arterial pressure (74 +/- 2 vs. 74 +/- 3 mm Hg), or QRS duration (0.14 +/- 0.01 vs. 0.14 +/- 0.01 second). In our combination-therapy group, blood chloroquine levels ranged from 40 to 80 mumol per liter, whereas a literature search showed that no patient in whom blood levels were more than 25 mumol per liter had survived. These preliminary data suggest that combining early mechanical ventilation with the administration of diazepam and epinephrine may be effective in the treatment of severe chloroquine poisoning.
    New England Journal of Medicine 02/1988; 318(1):1-6. · 54.42 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To describe various aspects of prognostic and therapeutic importance in patients treated for acute chloroquine poisoning. Retrospective study. Toxicology intensive care unit (ICU) of a university hospital. None. One hundred sixty-seven consecutive patients with acute chloroquine overdose admitted to our toxicology ICU. The mean amount ingested by history was 4.5 +2- 2.8 g. and 43 (26%) of 167 patients ingested > 5 g. The mean blood chloroquine concentration on admission was 20.5 +/- 13.4 mumol/L The majority (87%) of our patients received at least one arm of a combination therapy regimen (epinephrine, mechanical ventilation, diazepam). cardiac arrest occurred in 25 patients before hospital arrival; In seven of these patients, cardiac arrest occurred immediately after injection of thiopental. The mortality rate was 8.4% overall, and was 9.3% in patients with massive ingestions (NS vs. the group as a whole). We did not find a meaningful correlation between the amount ingested as estimated by history and the peak blood chloroquine concentration; the latter was highly correlated with the mortality rate. The mortality rate in patients with acute chloroquine poisoning, including those patients sick enough to be referred to a specialty unit such as ours, can be limited to < or = 10%. This finding appears to be true even in patients with massive ingestions. We were not able to correlate mortality with amount ingested by history, although the mortality rate does correlate with blood chloroquine concentration. While early use of diazepam, epinephrine, and mechanical ventilation in most of our patients may have contributed to the excellent overall results, these elements, either singly or in combination, do not appear to have a truly antidotal effect in acute chloroquine poisoning. Thiopental, on the other hand, should be used with great caution, if at all, in such cases.
    Critical Care Medicine 07/1996; 24(7):1189-95. · 6.12 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Poisoning may induce failure in multiple organs, leading to death. Supportive treatments and supplementation of failing organs are usually efficient. In contrast, the usefulness of cardiopulmonary bypass in drug-induced shock remains a matter of debate. The majority of deaths results from poisoning with membrane stabilising agents and calcium channel blockers. There is a need for more aggressive treatment in patients not responding to conventional treatments. The development of new antidotes is limited. In contrast, experimental studies support the hypothesis that cardiopulmonary bypass is life-saving. A review of the literature shows that cardiopulmonary bypass of the poisoned heart is feasible. The largest experience has resulted from the use of peripheral cardiopulmonary bypass. However, a literature review does not allow any conclusions regarding the efficiency and indications for this invasive method. Indeed, the majority of reports are single cases, with only one series of seven patients. Appealing results suggest that further studies are needed. Determination of prognostic factors predictive of refractoriness to conventional treatment for cardiotoxic poisonings is mandatory. These prognostic factors are specific for a toxicant or a class of toxicants. Knowledge of them will result in clarification of the indications for cardiopulmonary bypass in poisonings.
    Critical care (London, England) 02/2007; 11(2):207. · 4.72 Impact Factor